Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 80, NWS Blacksburg, VA

June 4, 1998Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 4, 1998, 3:25 PM EDT for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 3:25 PM EDT (19:25 UTC)
Expired
Jun 4, 1998, 6:25 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 041926
FFWRNK
NCC189-042225-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 625 PM EDT.

* AT 325 PM EDT... SPOTTERS INDICATED THUNDERSTORMS WITH VERY HEAVY
  RAINFALL IN AND AROUND THE TOWN OF BOONE.  THESE THUNDERSTORMS
  WERE MOVING EAST AT 30 MPH.

* ADDITIONAL THUNDERSTORMS MOVING EAST OUT OF NORTHEAST TENNESSEE
  AND WILL BRING MORE HEAVY RAIN TO WATAUGA COUNTY THROUGH ABOUT 4
  PM.

<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:50 PM EDT, 35 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EST THU JUN 4 1998

DISCUSSION...
STARTING TO LOOK MORE LIKE SHRWS AND EMBEDDED ELEVATED TSRA MVG IN
FOR MOST OF AREA AND SVR THREAT IN XTRM SRN PART OF OUR CWA THIS EVE
IS VERY MINIMAL.  HOWEVER S/WV COULD STILL TRIGGER PLENTY OF
ORGANIZED ACTIVITY FOR MOST OF THE EVENING. ETA/NGM BOTH MISSING LOTS
OF 12Z DATA AND NOT SURE HOW TRUSTWORTHY THEY ARE...AVN PRBLY THE MDL
TO GO WITH. NOT MUCH DSGRMNT 1ST 24 HRS ANYWAY WITH FRNT STILL
REMAINING NEARLY STATIONARY ACRS...BUT SIGNIFICANT DFNRCS BY FRI
NITE AND SAT. NICE TO SEE ETA IN GNRL AGRMNT WITH AVN ON PUSHING
FRONT WELL TO SOUTH BY SAT MRNG.

THE 1ST 24 HRS...FRONT REMAINS OVR NC AND WITH S/WV ENERGY AT LEAST
THRU THE FIRST PART OF TONITE SHOULD KEEP HIGH CHCS FOR SHWRS/TSTMS
OVR SRN HALF OF CWA.  FRTHR NORTH ACTIVITY WILL BE MORE SCT TONITE
THRU FRI BUT LOOKS LIKE WEAK UVV WILL REMAIN AND STRNG WRLY ADVECTION
OF ANY ACTIVITY IN OHIO VALLEY WILL NOT LET ANY OF OUR CWA OUT OF THE
WOODS. OF COURSE...THE CLOSER TO THE FRNT THE BETTER CHCS.

BY FRI NITE AND SAT WILL GO WITH ETA/AVN SOLN AND BEGIN TO DRY
THINGS OUT...ALTHOUGH AIR MASS WILL REMAIN COOL AND STBL DESPITE A
LTL MORE SUN. SOME LINGERING LOW LVL MSTR SO JUST AN ISSUE OF WHERE
CLOUDS WILL BE AND HOW MUCH SUNSHINE. 850 FLOW GOES NW AND UPSLOPE
AREA OF WV WILL KEEP MORE CLOUDS...BUT EXCPT CONSIDERABLE SUN
ELSWHERE AT LEAST BY LATER HALF OF SAT.

MOS NUMBERS A BIT TOO COOL FRI BUT MAYBE RSBL FOR SAT...FOR THE WRONG
REASONS THOUGH.

ROA 60/71/56/73 6631
LYH 60/71/57/74 6531
DAN 64/75/60/78 7752
RNK 57/68/53/71 7741
BLF 57/66/51/69 7741

KEIGHTON

In the hours before

Special weather statement, Jun 4, 12:11 PM EDT, 3 hours 14 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-050350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EDT THU JUN 4 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF THE
VIRGINIA - NORTH CAROLINA BORDER THIS AFTERNOON THROUGH TONIGHT...

A STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST-CENTRAL NORTH
CAROLINA TO SOUTHEASTERN NORTH CAROLINA WILL BE THE FOCUS OF STRONG
TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND THIS EVENING.
IN ADDITION...A MID LEVEL DISTURBANCE MOVING IN FROM THE WEST MAY
INTERACT WITH A WEAK FRONTAL BOUNDARY THAT IS JUST ABOVE THE SURFACE
AND WHICH IS LOCATED CLOSER TO THE VIRGINIA BORDER TO TRIGGER
STRONG STORMS THIS AFTERNOON.

THEREFORE THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR LATE THIS
AFTERNOON AND TONIGHT FOR AN AREA MAINLY SOUTH OF A LINE FROM MARION
TO MARTINSVILLE TO SOUTH BOSTON...WITH THE GREATEST THREAT BEING
LARGE HAIL.  IN ADDITION TO LARGE HAIL...ISOLATED SEVERE STRAIGHT
LINE WIND GUSTS AND ISOLATED TORNADOES ARE ALSO POSSIBLE IN
NORTHWEST AND NORTH-CENTRAL NORTH CAROLINA. LOCALLY HEAVY RAINFALL
IS POSSIBLE THROUGHOUT THE ENTIRE SLIGHT RISK AREA AND MAY CAUSE
MINOR LOCALIZED FLOODING.  NORTH OF THE SLIGHT RISK AREA...SCATTERED
SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND THIS
EVENING BUT ARE NOT EXPECTED TO BE SEVERE.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON IN
NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

KEIGHTON
Special weather statement, Jun 4, 12:11 PM EDT, 3 hours 14 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-050350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EDT THU JUN 4 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF THE
VIRGINIA - NORTH CAROLINA BORDER THIS AFTERNOON THROUGH TONIGHT...

A STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST-CENTRAL NORTH
CAROLINA TO SOUTHEASTERN NORTH CAROLINA WILL BE THE FOCUS OF STRONG
TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND THIS EVENING.
IN ADDITION...A MID LEVEL DISTURBANCE MOVING IN FROM THE WEST MAY
INTERACT WITH A WEAK FRONTAL BOUNDARY THAT IS JUST ABOVE THE SURFACE
AND WHICH IS LOCATED CLOSER TO THE VIRGINIA BORDER TO TRIGGER
STRONG STORMS THIS AFTERNOON.

THEREFORE THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR LATE THIS
AFTERNOON AND TONIGHT FOR AN AREA MAINLY SOUTH OF A LINE FROM MARION
TO MARTINSVILLE TO SOUTH BOSTON...WITH THE GREATEST THREAT BEING
LARGE HAIL.  IN ADDITION TO LARGE HAIL...ISOLATED SEVERE STRAIGHT
LINE WIND GUSTS AND ISOLATED TORNADOES ARE ALSO POSSIBLE IN
NORTHWEST AND NORTH-CENTRAL NORTH CAROLINA. LOCALLY HEAVY RAINFALL
IS POSSIBLE THROUGHOUT THE ENTIRE SLIGHT RISK AREA AND MAY CAUSE
MINOR LOCALIZED FLOODING.  NORTH OF THE SLIGHT RISK AREA...SCATTERED
SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND THIS
EVENING BUT ARE NOT EXPECTED TO BE SEVERE.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON IN
NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

KEIGHTON
Local storm report, Jun 4, 12:30 PM EDT, 2 hours 55 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT THU JUN 4 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     MAX MEADOWS               VA   1.00 INCH HAIL
06/03/98   WYTHE                          REPORTED BY SPOTTER.

TW
Local storm report, Jun 4, 2:13 PM EDT, 1 hour 12 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT THU JUN 4 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     MAX MEADOWS               VA   1.00 INCH HAIL
06/03/98   WYTHE                          REPORTED BY SPOTTER.

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:15 PM EDTSevere Thunderstorm WarningRNKAlleghany35 min
Jun 3, 8:22 PM EDTSevere Thunderstorm WarningRNKSurry43 min
Jun 3, 8:25 PM EDTSevere Thunderstorm WarningRNKWatauga50 min
Jun 3, 8:26 PM EDTSevere Thunderstorm WarningRNKStokes34 min
Jun 3, 8:38 PM EDTSevere Thunderstorm WarningRNKRockingham62 min
Jun 3, 9:00 PM EDTSevere Thunderstorm WarningRNKWilkes35 min
Jun 3, 9:18 PM EDTTornado WarningRNKWilkes32 min

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.